Skip to content

Heartburn/GERD Health Center

10 Tips for When Your Meds Trigger Heartburn

Font Size
A
A
A
By Jen Uscher
WebMD Feature

If you take any prescription or over-the-counter medications, you may have side effects.  And one of them can be heartburn -- that burning in your chest or throat that happens when acid flows up from your stomach.

Don’t assume you’ll just have to live with it. 

Recommended Related to Heartburn/GERD

Heartburn Symptoms

Heartburn is caused by acid reflux when stomach acid splashes from the stomach up into the esophagus. Heartburn triggers differ from person to person, but most people have similar heartburn symptoms. A burning feeling in the chest just behind the breastbone that occurs after eating and lasts a few minutes to several hours. Chest pain, especially after bending over, lying down, or eating. Remember, you should see your doctor right away for any unexplained chest pain. Don't assume it's heartburn...

Read the Heartburn Symptoms article > >

Make a list of all the medications you take, and ask your doctor if one of them may be causing your heartburn. Your doctor can change your medication, says Walter Coyle, MD, at Scripps Clinic Torrey Pines in California.

Medications That Cause Heartburn

These are some of the types of medications that can cause heartburn:

  • Anxiety medications
  • Antibiotics
  • Antidepressants
  • High blood pressure medications
  • Nitroglycerin
  • Osteoporosis medications
  • Pain relievers

10 Tips When Medication Causes Heartburn

If your heartburn is caused by a medicine, here are tips for finding relief:

1. Don’t stop taking any prescription medication without first talking with your doctor.

2. With any medication, don’t take more than the recommended dose. Check the label.

3. Pay attention to when and how you take the drug. Some medications and supplements should be taken right after a meal to make heartburn less likely. Others should be taken on an empty stomach. If you are unsure, ask your doctor or pharmacist when to take each of your medications.  

4. Ask your doctor or pharmacist to review everything you are taking. “It’s very important to let them know not only about your prescriptions, but about any vitamins, minerals, and over-the-counter products you are taking,” says Heather Free, PharmD, a pharmacist in Washington, DC.  Your health professional may be able to change the dose of a medication, switch you to a different medication, or suggest other ways to ease your heartburn.

5. Ask if you can change the way you get your medication. For example, if you take an NSAID for arthritis, you might be able to switch from a pill to a cream that is less likely to cause heartburn.

6. Don't lie down right after you take certain medications. You should stay upright, for instance, for at least 30 minutes after taking bisphosphonates and at least 15-20 minutes after taking anti-anxiety medication or sleep aids in order to prevent heartburn.

Today on WebMD

Woman eating pizza
How it starts, and how to stop it.
man with indigestion
Get lifestyle and diet tips.
 
woman shopping for heartburn relief
Medication options.
man with heartburn
Symptoms of both.
 
digestive health
Slideshow
Heartburn or Heart Attack
Article
 
heartburn
Article
Top 10 Heartburn Foods
Video
 
Is it Heartburn or Gerd
Video
digestive myths
Slideshow
 
Extreme Eats
Slideshow
graphic of esophageal area
Article